Hail, Lewis and Clark
- When
- July 19, 2:52 PM MST
- Where
- Lewis and Clark County, 18 mi SE of Augusta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.316, -112.108
A thunderstorm dropped 1 inch diameter hail at Augusta 18SE.
A veru unstable airmass over Northcentral Montana helped produce numerous thunderstorms during the late afternoon and early evening hours. Hail larger than ping pong balls was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A veru unstable airmass over Northcentral Montana helped produce numerous thunderstorms during the late afternoon and early evening hours. Hail larger than ping pong balls was reported. A funnel cloud was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 19, 1:47 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT MON JUL 19 2010 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...UPPER TROF MOVING ACROSS THE COUNTY WARNING AREA WITH NUMEROUS THUNDERSTORMS CONTINUING TO DEVELOP. MOST OF THE ACTIVITY IS OCCURRING ACROSS THE NORTHERN PORTION OF THE COUNTY WARNING AREA. MOST STORMS ARE OF THE PULSE VARIETY WITH SMALL HAIL BEING REPORTED AND BRIEF HEAVY RAIN. VERTICAL WIND SHEAR REMAINS WEAK AND THUNDERSTORMS BECOMING SEVERE NOT LIKELY. CONVECTIVE ACTIVITY SHOULD DIMINISH AFTER SUNDOWN AS THE TROF PUSHES FURTHER TO THE EAST. ISOLATED SHOWERS WILL LINGER BEYOND MIDNIGHT. HEIGHTS BEGIN TO RISE ON TUESDAY AS THE NEXT UPPER TROF BEGINS TO DIG ALONG THE WEST COAST. CYCLONIC FLOW ALOFT OVER THE NORTHEAST WILL ALLOW ISOLATED THUNDERSTORMS TO FORM AGAIN TUESDAY AFTERNOON. DRY CONDITIONS TUESDAY NIGHT WILL YIELD TO AN INCREASING THREAT OF THUNDERSTORMS AGAIN ON WEDNESDAY AS THE UPPER TROF APPROACHES WESTERN MONTANA. THE AIRMASS WILL REMAIN COOL THROUGH MIDWEEK WITH BELOW SEASONAL AVERAGE TEMPERATURES. EMANUEL WEDNESDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS ARE KEEPING AN UPPER LEVEL SHORTWAVE TROUGH OVER THE NORTHERN ROCKY MOUNTAIN REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT OR FRIDAY. THIS SCENARIO IS SLOWER THAN PREVIOUS MODEL RUNS WERE SHOWING AND SUGGESTS THAT THERE WILL BE A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY IN THE PERIOD. THE SHORTWAVE IS NOW EXPECTED TO EJECT BY FRIDAY EVENING WITH A SHORTWAVE RIDGE BUILDING OVER THE REGION FOR MOSTLY DRY CONDITIONS FRIDAY NIGHT AND SATURDAY. MODELS DEVELOP A CLOSED LOW OVER CENTRAL/NORTHERN ALBERTA AND SASKATCHEWAN BY SUNDAY MORNING BUT THEIR SOLUTIONS DIVERGE WITH REGARD TO HOW MUCH OF AN IMPACT THIS WILL HAVE ON MONTANA. MOST LIKELY SCENARIO APPEARS TO BE THAT MID-LEVEL SOUTHWESTERLY FLOW OVER THE GREAT BASIN WILL ALLOW SUBTROPICAL MOISTURE TO ADVECT INTO THE SOUTHERN HALF OF MY FORECAST AREA FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORM POSSIBILITIES ON SUNDAY AND MONDAY. MPJ && .AVIATION... UPDATED 1750Z. EXPECT GENERALLY VFR CONDITIONS WITH CONDITIONS RANGING FROM NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHCENTRAL MONTANA TO ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MONTANA. A FEW THUNDERSTORMS OVER THE PLAINS AND ADJOINING MOUNTAINS WILL HAVE IFR CONDITIONS IN HEAVY RAINFALL. THOUGHT THE POSSIBILITY OF THIS HAPPENING WAS GREAT ENOUGH THAT MVFR/IFR CONDITIONS IN HEAVY RAIN WERE MENTIONED AT KCTB..KHVR..AND KLWT. SHOWERS AND THUNDERSTORMS WILL DISSIPATE DURING THE EARLY EVENING OVER SOUTHWEST MONTANA WHILE THEY WILL GENERALLY DISSIPATE ELSEWHERE NEAR AND AFTER DARK. WOULD NOT BE SURPRISED TO A FEW SHOWERS REDEVELOP LATE TONIGHT AT KHVR AND POSSIBLY AT KLWT. ALTHOUGH EXPECT THE MAIN THREAT FROM THE THUNDERSTORMS TODAY AND EARLY THIS EVENING TO BE HEAVY RAINFALL AND SMALL HAIL..DO EXPECT LOCAL WIND GUSTS TO 40 KNOTS. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 47 76 49 78 / 40 10 10 20 CTB 45 73 48 75 / 40 20 20 20 HLN 51 81 51 81 / 20 10 10 20 BZN 48 86 49 84 / 10 10 10 20 WEY 37 76 38 80 / 20 10 10 20 DLN 44 81 46 81 / 10 10 10 10 HVR 49 75 51 81 / 40 30 10 20 LWT 46 74 47 75 / 30 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...MPJ AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 326 AM MDT MON JUL 19 2010 MTZ008>015-044>055-200930- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 326 AM MDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 108 PM MDT MON JUL 19 2010 MTZ012-014-191930- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 108 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND EXTREME WESTERN CASCADE COUNTIES UNTIL 130 PM MDT... AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTHWEST OF WOLF CREEK...OR 34 MILES WEST OF CASCADE...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL LEWIS AND CLARK COUNTY... RURAL WESTERN CASCADE COUNTY... LAT...LON 4723 11192 4699 11197 4707 11255 4725 11251 TIME...MOT...LOC 1907Z 277DEG 15KT 4715 11239
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 112 PM MDT MON JUL 19 2010 MTZ048-049-191945- EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 112 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 145 PM MDT... AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BYNUM... CHOTEAU... LAT...LON 4799 11203 4768 11218 4788 11264 4804 11250 TIME...MOT...LOC 1911Z 300DEG 20KT 4791 11245
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 214 PM MDT MON JUL 19 2010 MTZ012-048-049-192045- CASCADE MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 214 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK... SOUTHERN TETON AND EXTREME NORTHWESTERN CASCADE COUNTIES UNTIL 245 PM MDT... AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF AUGUSTA...OR 17 MILES SOUTHWEST OF CHOTEAU...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN TETON COUNTY... RURAL NORTHERN LEWIS AND CLARK COUNTY... RURAL NORTHWESTERN CASCADE COUNTY... LAT...LON 4782 11188 4749 11190 4756 11261 4778 11260 TIME...MOT...LOC 2014Z 277DEG 21KT 4766 11244
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 232 PM MDT MON JUL 19 2010 MTZ009-046-048-049-192100- EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 232 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON AND CENTRAL PONDERA COUNTIES UNTIL 300 PM MDT... AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF HEART BUTTE...OR 27 MILES NORTHWEST OF CHOTEAU...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN OF UP TO A HALF-INCH IN A AN HOUR. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PENDROY AND BYNUM... LAT...LON 4814 11198 4790 11202 4799 11275 4817 11271 TIME...MOT...LOC 2031Z 277DEG 22KT 4807 11260
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 311 PM MDT MON JUL 19 2010 MTZ012-014-048-049-192200- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 311 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK... EXTREME SOUTHERN TETON AND WESTERN CASCADE COUNTIES UNTIL 400 PM MDT... AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF FAIRFIELD...OR 23 MILES NORTHWEST OF CASCADE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CASCADE...FORT SHAW AND SIMMS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4740 11152 4714 11178 4741 11228 4760 11210 TIME...MOT...LOC 2111Z 304DEG 16KT 4745 11206 GUSTAFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 312 PM MDT MON JUL 19 2010 MTZ046-048-049-192200- EASTERN PONDERA MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 312 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON AND EXTREME SOUTHERN PONDERA COUNTIES UNTIL 400 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHOTEAU...FAIRFIELD AND DUTTON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4783 11156 4751 11215 4782 11257 4807 11216 TIME...MOT...LOC 2112Z 314DEG 21KT 4789 11229 GUSTAFSON
The Great Falls radar (KTFX), 57 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
12 hail, 1 funnel cloud. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Augusta 18SE.
A thunderstorm dropped 1 inch diameter hail at Saint Mary 15N.
A thunderstorm dropped 1 inch diameter hail at Saint Mary 17N (the Port of Piegan border site).
A thunderstorm dropped 1.5 inch diameter hail at Browning 7NNE.
A funnel cloud was observed by law enforcement personnel at Browning 22SE. It lasted a minute or two.
A thunderstorm dropped 1 inch diameter hail at Cut Bank 12WSW.
A thunderstorm dropped 1 inch diameter hail at Cut Bank 10W.
A thunderstorm dropped 1.75 inch diameter hail at Valier 15NW.
A thunderstorm dropped 2 inch diameter hail at Conrad 7N.
A thunderstorm dropped 1.5 inch diameter hail at Conrad 1N.
A thunderstorm dropped 1.25 inch diameter hail at Brady 27ENE.
A thunderstorm dropped 1.75 inch diameter hail at Fort Benton 20NW (The Knees 12SE).
A thunderstorm dropped 1 inch diameter hail west of Carter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235079, 235099, 235100, 235080, 235101, 235081, 235098, 235082, 235083, 235084, 235094, 235095, 235096.